Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 72, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 15, 2023, 7:05 PM CDT for Randolph County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2023, 7:05 PM CDT (00:05 UTC)
- Expired
- Apr 15, 2023, 7:45 PM CDT
- In force
- 40 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Randolph County, IL
The radar
The St Louis radar (KLSX), 119 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 4:03 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 647 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1647 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
416
WUUS53 KLSX 160005
SVRLSX
ILC157-160045-
/O.NEW.KLSX.SV.W.0072.230416T0005Z-230416T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
705 PM CDT Sat Apr 15 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Eastern Randolph County in southwestern Illinois...
* Until 745 PM CDT.
* At 705 PM CDT, severe thunderstorms were located along a line
extending from near Baldwin to near Ste. Genevieve to near Womac,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chester, Sparta, Bremen, Steeleville, Percy, Coulterville, Tilden,
Eden, Blair, Rockwood, Kaskaskia, Welge, New Palestine, and
Shiloh!** weakened. Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Illinois...and southeastern Missouri.
&&
LAT...LON 3795 8960 3784 8966 3782 8968 3781 8968
3782 8971 3785 8974 3785 8979 3787 8980
3788 8980 3791 8984 3787 8990 3788 8994
3788 8995 3822 8974 3822 8959
TIME...MOT...LOC 0005Z 242DEG 49KT 3820 8989 3799 8995 3773 9016
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Maples2 follow-up statements
531
WWUS53 KLSX 160032
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
732 PM CDT Sat Apr 15 2023
ILC157-160045-
/O.CON.KLSX.SV.W.0072.000000T0000Z-230416T0045Z/
Randolph IL-
732 PM CDT Sat Apr 15 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN RANDOLPH COUNTY...
At 731 PM CDT, severe thunderstorms were located along a line
extending from near Lively Grove to near Coulterville to near
Chester, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Steeleville, Percy, Coulterville, Rockwood, Shiloh Hill, and Welge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3795 8960 3784 8966 3782 8968 3781 8968
3782 8971 3785 8974 3785 8979 3787 8980
3788 8980 3822 8959
TIME...MOT...LOC 0031Z 242DEG 49KT 3835 8953 3814 8959 3788 8980
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Maples902
WWUS53 KLSX 160038
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
738 PM CDT Sat Apr 15 2023
ILC157-160047-
/O.EXP.KLSX.SV.W.0072.000000T0000Z-230416T0045Z/
Randolph IL-
738 PM CDT Sat Apr 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANDOLPH COUNTY
WILL EXPIRE AT 745 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Illinois.
LAT...LON 3795 8960 3784 8966 3782 8968 3781 8968
3782 8971 3785 8974 3785 8979 3787 8980
3788 8980 3822 8959
TIME...MOT...LOC 0037Z 242DEG 49KT 3837 8947 3816 8953 3790 8974
$$
MaplesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:41 PM CDT, 24 minutes earlier.
Area forecast discussion, Apr 15, 6:41 PM CDT, 24 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 641 PM CDT Sat Apr 15 2023 .SHORT TERM... (Through Late Sunday Night) Issued at 249 PM CDT Sat Apr 15 2023 Elevated convection associated with low-level moisture advection developed in western Missouri this morning and moved east through the CWA. Multiple supercells have developed in southwest Missouri and are moving northeast with time. As of now, the window for severe weather in our CWA still looks to be between 21z and 03z. The upper level longwave trough responsible for this afternoon's severe weather is currently moving into the High Plains, deepening with eastern extent. Toward the surface, multiple areas of low pressure extending from the Southern Plains into the Great Lakes are connected by a cold front. This will serve as the primary boundary on which convection will continue to initiate this afternoon. As temperatures warm and dewpoints rise, SBCAPE will continue to increase ahead of the front. By 20z, mean SBCAPE values of up to 2500 to 3000 J/kg are expected across the majority of Missouri. Mid- level lapse rates will be steep (7-8+ C/km), enhancing instability in the hail growth zone. With bulk shear vectors initially coming off the front, supercells are the expected mode earlier in the afternoon. Due to the above factors, supercells that develop will have the potential to produce very large hail, up to the size of baseballs. There is the threat of isolated tornadoes with these thunderstorms, but meager SRH values and high LCLs this afternoon will limit the potential for tornadoes. Later in the afternoon, the discrete convection in central and southern Missouri will congeal into a line along the front as bulk shear vectors become more parallel to the front. The threat of very large hail will wane, and damaging winds will become the primary threat. Large hail will still be possible with these thunderstorms, but baseballs will no longer be a potential. There is high confidence in the timing of the line as it moves through. The St. Louis metropolitan area can expect it to pass through between 23z to 01z. By 03z, the line should be exiting the eastern extent of the CWA. The upper level trough will cut off as it moves northeast, and mid to low-level moisture will wrap around the feature back into our CWA. Temperatures will fall dramatically behind the cold front, reaching the 30s and 40s by tomorrow morning. With the cold air and moisture return, there is the potential for snow to mix into rain tomorrow morning in portions of northeast Missouri. Model guidance shows wet bulb temperatures falling below freezing as low as 750 to 1000 ft above the surface, indicating that snow may not have enough time to melt before it reaches the ground. If snow is able to fall, warm surface temperatures and the light nature of the precipitation will preclude any impacts. Otherwise, light rain will linger in the northern CWA through Sunday evening. As mentioned previously, temperatures will drop hard behind the cold front. Highs on Sunday afternoon will struggle to rise as cold air continues to filter into the region, only peaking in the 40s and 50s. Gusty northwest winds associated with the surface pressure gradient will make conditions even more miserable, with peak wind chills in the 30s in northeast Missouri into south-central Illinois. Wind gusts tomorrow afternoon are expected to meet or exceed 35 kts mainly in western CWA, landing just below advisory criteria. There is the potential for stronger winds mixing down to the surface in a line from Columbia, MO to Quincy, IL. At this time, we are holding off on issuing an advisory, but this may change as new data comes in. Gosselin .LONG TERM... (Monday through Next Saturday) Issued at 249 PM CDT Sat Apr 15 2023 (Monday - Tuesday Night) Dry and seasonably cool conditions are forecast on Monday as the strong surface low across the Great Lakes slowly moves into southeastern Canada. A mostly sunny sky is forecast during the day, with slackening west/northwest winds during the day as a weak surface ridge moves into western sections of the forecast area by the afternoon. Temperatures will warmup compared to Sunday, with neutral to weak warm-air advection at low levels and the aforementioned sunshine helping yield highs in the 60s. The surface ridge quickly moves across the mid-Mississippi Valley into the Ohio Valley Monday night. Broad low-level warm/moist advection Monday night into Tuesday may yield some isolated showers/weak thunderstorms mainly along/just north of a retreating warm front. Behind the front, a return to well-above normal temperatures is expected. Tuesday's high temperatures are tricky, as the exact timing of the warm front's retreat is uncertain and it may bisect the CWA late that afternoon. Spread in model guidance for highs is large not surprisingly, with the difference between the 25th/75th percentiles of the NBM around 8-12 degrees for most locations. So while Tuesday will undoubtedly be warmer than Monday, exactly how warm is the question mark. (Wednesday - Next Saturday) For mid/late next week, a more active pattern is still likely in the offing with a longwave trough carving out into the intermountain west. However, there is more than usual uncertainty with the specifics of the trough and its evolution. More specifically, the strength and the timing of its ejection and midlevel impulses out ahead of it. The WPC 500-hPa height clusters already show a lot of variance by 0Z Thursday. However, our area will be within the warm sector at least on Wednesday and into Thursday, so warm/moist unstable air should be in place. Any midlevel impulse moving to our northwest will also introduce more deep-layer shear, so one or multiple rounds of strong to severe thunderstorms are possible mid/late next week. 500-hPa height clusters by Friday show over 3/4 of grand ensemble members with a strong mid/upper level trough or closed low over the central US or Great Lakes area. By this time, the surface cold front is likely to our south and east, so much cooler weather is likely to infiltrate the area. Temperatures at least 10 degrees normal are forecast by Friday night into next Saturday, with highs only in the 50s to low 60s Saturday. There are also signs that the air mass coming in heading into next weekend may be even chillier than currently forecast, with a deep, closed low over the Great Lakes and 850-hPa anomalies 6 to 10C below normal. Probabilities for a freeze at this juncture, even in our north, appear low, but can't rule it our or at least some frost late next weekend. Gosselin && .AVIATION... (For the 00z TAFs through 00z Sunday Evening) Issued at 638 PM CDT Sat Apr 15 2023 Thunderstorms that began in east central Missouri have developed into a line that is currently passing through west-central Missouri south through the St. Louis metropolitan area and into southeast Missouri. Thunderstorms along this line are severe, currently capable of if not already producing damaging winds and large hail. Visibilities will drop to IFR during the peak of these thunderstorms. The line will be east of KSTL/KSUS/KCPS by 02z and out of the forecast area by 04z. Behind the cold front, the chance of thunderstorms will linger before transitioning to light stratiform rain. Ceilings will deteriorate, dropping to widespread IFR this evening. IFR will linger at KUIN the longest, lasting through the morning. All other terminals will improve through the morning, with KCOU and KJEF becoming VFR and KSTL/KSUS/KCPS becoming MVFR by early afternoon. Winds will switch to northwesterly and become gusty after the cold front passes. Gusts will increase to 30+ kts, lasting that way through the end of the TAF period. Jaja && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 15, 4:05 PM CDT, 3 hours before
Hazardous Weather Outlook National Weather Service St Louis MO 405 PM CDT Sat Apr 15 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-162115- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 405 PM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected today, with the greatest risk for severe thunderstorms occurring through late evening. Very large hail, damaging winds, and a few tornadoes are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible across portions of the area Tuesday thoughThursday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail at least the size of a quarter and any wind damage to the National Weather Service. Gosselin
In the hours before
Local storm report, Apr 15, 6:55 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
655 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM NON-TSTM WND GST FLORISSANT 38.79N 90.32W
04/15/2023 E60 MPH ST. LOUIS MO TRAINED SPOTTER
&&
CVKINGLocal storm report, Apr 15, 6:56 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
656 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 2 ENE MAPLEWOOD 38.62N 90.29W
04/15/2023 E60 MPH ST. LOUIS CITY MO TRAINED SPOTTER
I-44 AND HAMPTON.
&&
JPGLocal storm report, Apr 15, 6:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
657 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG 1 S FRONTENAC 38.62N 90.42W
04/15/2023 ST. LOUIS MO LAW ENFORCEMENT
LARGE TREE BRANCH BLOCKING TRAFFIC.
&&
AELocal storm report, Apr 15, 6:59 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
659 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND DMG 2 W TOWN AND COUNTRY 38.63N 90.51W
04/15/2023 ST. LOUIS MO LAW ENFORCEMENT
LARGE TREE BLOCKING ROADWAY.
&&
AELocal storm report, Apr 15, 7:00 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
700 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 2 NNE LEMAY 38.56N 90.27W
04/15/2023 U0.50 INCH ST. LOUIS CITY MO PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
CVKINGLocal storm report, Apr 15, 7:04 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
704 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 1 WSW HERCULANEUM 38.26N 90.40W
04/15/2023 JEFFERSON MO PUBLIC
TRACTOR TRAILER OVERTURNED ON SOUTHBOUND
I-55 NEAR MCNUTT. TIME ESTIMATED FROM RADAR.
&&
AEThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:08 PM CDT | Tornado Warning | LSX | Jersey, Macoupin, Madison | 52 min |
| Apr 15, 7:09 PM CDT | Tornado Warning | LSX | Clinton, Randolph, Saint Clair, Washington | 51 min |
| Apr 15, 7:13 PM CDT | Tornado Warning | LSX | Bond, Madison, Montgomery | 47 min |
| Apr 15, 7:34 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 41 min |
| Apr 15, 7:47 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Marion, Washington | 43 min |
| Apr 15, 7:54 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Montgomery | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.